North Carolina, 2012Damaging Wind in North Carolina, June 18, 2012
June 18, 2012 · NWS RNK · 1 event in 1 county or zone
Scattered thunderstorms developed with the approach of an upper level disturbance. One of these storms became strong enough to generate damaging winds.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered thunderstorms developed with the approach of an upper level disturbance. One of these storms became strong enough to generate damaging winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jun 18, 3:24 PM EST, 1 hour 54 minutes earlier.
Area forecast discussion, Jun 18, 3:24 PM EST, 1 hour 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
424 PM EDT MON JUN 18 2012
.SYNOPSIS...
A WEAK UPPER LEVEL DISTURBANCE WILL EXIT THE AREA TONIGHT. HIGH
PRESSURE ALOFT WILL STRENGTHEN OVER THE AREA BY WEDNESDAY...RESULTING
IN A WARMING TREND AND HUMID CONDITIONS FOR THE REMAINDER OF THE
WEEK.
&&
.NEAR TERM /THROUGH TUESDAY/...
AS OF 415 PM EDT MONDAY...
TONIGHT AND TUESDAY...
SUBTLE SHORT WAVES CROSSING THE MID ATLANTIC REGION HAVE TRIGGER
ISOLATED TO SCATTERED THUNDERSTORMS ALONG AND EAST OF THE BLUE RIDGE
AND IN SOUTHEAST WEST VIRGINIA. EXPECT MANY OF THESE STORMS TO
DISSIPATE SHORTLY AFTER SUNSET.
SURFACE DEW POINTS WILL REMAIN IN THE UPPER 50S TO MID 60S THROUGH
TUESDAY. WITH THIS LOW LEVEL MOISTURE AND WEAK SURFACE AND LOW LEVEL
WINDS...FOG WILL FORM IN THE VALLEYS AND LOCATIONS THAT HAD RAIN
MONDAY AFTERNOON.
500 MB HEIGHTS RISE THROUGH THE PERIOD WITH A 593 DM HIGH OVER OHIO
BY THE END OF THE DAY TUESDAY. USED A BLEND OF ADVMET AND MAV
TEMPERATURES...STAYING CLOSER TO THE MET GUIDANCE FOR HIGHS ON
TUESDAY.
ENOUGH MOISTURE STILL IN THE AREA FOR MORE ISOLATED TO SCATTERED
THUNDERSTORMS TUESDAY AFTERNOON BUT LIFTING MECHANISM WILL BE
WEAKER. SO DIFFERENTIAL HEATING AND TOPOGRAPHY WILL PLAY A GREATER
ROLE IN THE FORMATION OF THE STORMS.
&&
.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/...
AS OF 345 PM EDT MONDAY...
AN UPPER LEVEL DOME OF HIGH PRESSURE...BUILDING IN FROM THE CENTRAL
GULF COAST REGION...WILL BE THE DOMINANT FEATURE OF OUR WEATHER
PATTERN THROUGH THE MIDDLE OF THE WEEK. AS SUCH...THIS UPPER LEVEL
HIGH PRESSURE WILL HELP WARM TEMPERATURES ACROSS OUR AREA TO THOSE
MORE COMMONLY FOUND DURING MID TO LATE SUMMER...WITH WEDNESDAY AND
THURSDAY AFTERNOON HIGHS RANGING FROM THE MID TO UPPER 80S ACROSS
THE MOUNTAINS...AND FROM THE LOW TO MID 90S ACROSS THE PIEDMONTS.
OVERNIGHT LOWS WILL HOLD IN THE 60S ACROSS MOST OF THE AREA.
THIS UPPER LEVEL HIGH PRESSURE WILL ALSO HAVE A STABILIZING EFFECT
ON OUR ATMOSPHERE...HELPING TO STRICTLY LIMIT THE DEVELOPMENT OF ANY
SHOWERS OR THUNDERSTORMS ACROSS THE PIEDMONT REGION. HOWEVER...
DIFFERENTIAL HEATING AND LOW LEVEL WIND CONVERGENCE ALONG SOME OF
THE HIGHER RIDGELINES WILL LIKELY BECOME STRONG ENOUGH EACH
AFTERNOON TO ALLOW A FEW THUNDERSTORMS TO DEVELOP OVER THE
MOUNTAINS. ONE OR TWO OF THESE STORMS MAY BECOME STRONG FROM TIME TO
TIME...BUT WITH NO REAL SUPPORT IN THE UPPER LEVELS OF THE
ATMOSPHERE...ANY STORMS WHICH DO DEVELOP WILL NOT STAY STRONG FOR
EXTENDED PERIODS OF TIME. SHOWER AND THUNDERSTORM ACTIVITY SHOULD
FADE QUICKLY EACH EVENING AFTER SUNSET.
&&
.LONG TERM /FRIDAY THROUGH MONDAY/...
AS OF 345 PM EDT MONDAY...
THE MAIN FEATURE TO KEEP AN EYE ON DURING THE LONGTERM PERIOD WILL
BE A COLD FRONT THAT WILL PASS THROUGH THE AREA ON FRIDAY AND EARLY
SATURDAY MORNING. THIS FRONT WILL BRING MORE WIDESPREAD SHOWERS AND
THUNDERSTORMS TO THE AREA DURING THE EARLY HALF OF THE WEEKEND...
BEFORE MOVING TO THE SOUTHEAST BY SATURDAY AFTERNOON. NORTHWESTERLY
FLOW TAKES OVER DURING THE LATER HALF OF THE WEEKEND AS AN UPPER
LEVEL TROUGH SETS UP OVER THE HUDSON BAY OF CANADA...SO WILL HAVE TO
KEEP AN EYE ON UPPER LEVEL DISTURBANCES PUSHING INTO OUR AREA FROM
THE GREAT LAKES REGION. TEMPERATURES WILL BE A LITTLE COOLER BEHIND
THE COLD FRONT...BUT WILL REMAIN SUMMERLIKE WITH HIGHS RANGING FROM
THE MID 80S WEST...TO THE LOW 90S EAST.
&&
.AVIATION /20Z MONDAY THROUGH SATURDAY/...
AS OF 130 PM EDT MONDAY...
SCATTERED THUNDERSTORMS THIS AFTERNOON WERE FORMING ALONG THE BLUE
RIDGE. THE STORMS WILL IMPACT ROA...LWB AND BCB AROUND THE START
OF THE 18Z TAF PERIOD THEN LYH AND DAN BEFORE 22Z. EXPECT COVERAGE
AND INTENSITY OF STORMS TO DIMINISH AFTER SUNSET.
SURFACE DEW POINTS WILL BE IN THE UPPER 50S TO MID 60S. MODERATE
TO HIGH CONFIDENCE OF MVFR FOG IN THE WESTERN VALLEYS
OVERNIGHT...ESPECIALLY IN LOCATIONS THAT GET RAIN THIS AFTERNOON.
TUESDAY THROUGH FRIDAY...THERE IS A CHANCE FOR WIDELY SCATTERED
AFTERNOON/EVENING SHRA/TSRA...ESPCLY OVER THE MTNS...BUT LIMITED
COVERAGE SHOULD BE NAVIGABLE. A WEAK COLD FRONT DROPPING IN FROM
THE NW MAY BRING SLIGHTLY BETTER COVERAGE OF SHRA/TSRA BY THE END
OF THE WEEK.
LATE NIGHT MVFR TO IFR VALLEY OR RIVER VALLEY FOG ARE POSSIBLE
AROUND DAYBREAK EACH MORNING...BUT MAINLY IN THE MOUNTAINS. ANY
FOG FORMATION SHOULD BE LIMITED TO A FEW HOURS NEAR DAYBREAK...
DISSIPATING QUICKLY AFTER SUNRISE.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.
&&
SYNOPSIS...AMS
NEAR TERM...AMS
SHORT TERM...NF
LONG TERM...RCS
AVIATION...AMS/PM
Hazardous weather outlook, Jun 18, 3:50 AM EST, 13 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
450 AM EDT MON JUN 18 2012
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-190900-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
450 AM EDT MON JUN 18 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jun 18, 2:24 PM EST, 2 hours 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
324 PM EDT MON JUN 18 2012
VAZ032-033-043-044-182015-
FRANKLIN VA-PATRICK VA-PITTSYLVANIA VA-HENRY VA-
324 PM EDT MON JUN 18 2012
...SPECIAL WEATHER STATEMENT...
AT 321 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING A STRONG THUNDERSTORM NEAR FERRUM...MOVING SOUTHEAST AT 15
MPH.
HAIL UP TO THE SIZE OF PEAS AND WIND GUSTS UP TO 40 MPH WILL BE
POSSIBLE WITH THIS STORM. RAINFALL AMOUNTS UP TO AN INCH ARE
POSSIBLE WITH THIS STORM.
THIS STRONG THUNDERSTORM WILL BE NEAR...
OAK LEVEL...BASSETT AND SYDNORSVILLE AROUND 400 PM EDT.
STANLEYTOWN AND FIELDALE AROUND 410 PM EDT.
FIGSBORO...COLLINSVILLE...VILLA HEIGHTS AND MARTINSVILLE CITY
AROUND 415 PM EDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A
SAFE SHELTER INSIDE A BUILDING OR VEHICLE.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR
ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.
&&
LAT...LON 3660 7993 3688 8014 3699 7997 3698 7948
TIME...MOT...LOC 1921Z 319DEG 12KT 3690 8000
07
Special weather statement, Jun 18, 2:47 PM EST, 2 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
347 PM EDT MON JUN 18 2012
VAZ013-014-016-017-032-033-182030-
FRANKLIN VA-PATRICK VA-CARROLL VA-PULASKI VA-FLOYD VA-MONTGOMERY VA-
347 PM EDT MON JUN 18 2012
...SPECIAL WEATHER STATEMENT...
AT 342 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING A STRONG THUNDERSTORM NEAR INDIAN VALLEY...MOVING SOUTHEAST
AT 15 MPH.
HAIL UP TO THE SIZE OF DIMES AND WIND GUSTS UP TO 50 MPH WILL BE
POSSIBLE WITH THIS STORM. RAINFALL AMOUNTS AROUND AN INCH ARE
POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
FLOYD...WILLIS...COPPER VALLEY...DUGSPUR...CHARITY... AND ALUM
RIDGE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR
ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.
&&
LAT...LON 3691 8067 3700 8048 3684 8009 3670 8059
TIME...MOT...LOC 1942Z 330DEG 4KT 3691 8053
07
Special weather statement, Jun 18, 3:40 PM EST, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
440 PM EDT MON JUN 18 2012
VAZ013-016-017-032-033-043-182130-
FRANKLIN VA-PATRICK VA-CARROLL VA-HENRY VA-PULASKI VA-FLOYD VA-
440 PM EDT MON JUN 18 2012
...SPECIAL WEATHER STATEMENT...
AT 438 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING A STRONG THUNDERSTORM NEAR DUGSPUR...MOVING EAST AT 15 MPH.
HAIL UP TO THE SIZE OF DIMES AND WIND GUSTS UP TO 50 MPH WILL BE
POSSIBLE WITH THIS STORM. RAINFALL AMOUNTS UP TO AN INCH ARE
POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
INDIAN VALLEY...WOOLWINE...FLOYD...WILLIS...SANVILLE...
ENDICOTT...BUFFALO RIDGE...MEADOWS OF DAN... AND CHARITY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 3675 8070 3693 8067 3690 8000 3662 8005
TIME...MOT...LOC 2038Z 279DEG 12KT 3684 8060
07
Special weather statement, Jun 18, 4:05 PM EST, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
505 PM EDT MON JUN 18 2012
NCZ002-003-019-VAZ015-016-182145-
SURRY NC-WILKES NC-ALLEGHANY NC-CARROLL VA-GRAYSON VA-
505 PM EDT MON JUN 18 2012
...SPECIAL WEATHER STATEMENT...
AT 504 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING A STRONG THUNDERSTORM NEAR BAYWOOD...MOVING SOUTH AT 20
MPH.
HAIL UP TO THE SIZE OF DIMES AND WIND GUSTS UP TO 40 MPH WILL BE
POSSIBLE WITH THIS STORM. RAINFALL AMOUNTS UP TO AN INCH ARE POSSIBLE
WITH THIS STORM.
THIS STRONG THUNDERSTORM WILL BE NEAR...
INDEPENDENCE AND GALAX CITY AROUND 510 PM EDT. TWIN OAKS AND
INDEPENDENCE AROUND 520 PM EDT. ENNICE AND TWIN OAKS AROUND 525 PM
EDT. BAYWOOD AND TWIN OAKS AROUND 530 PM EDT. BARRETT...SPARTA AND
BAYWOOD AROUND 535 PM EDT. GLADE VALLEY AND WHITEHEAD AROUND 540 PM
EDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 3641 8123 3670 8113 3672 8086 3638 8081
TIME...MOT...LOC 2104Z 352DEG 16KT 3662 8104
07
Special weather statement, Jun 18, 4:35 PM EST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
535 PM EDT MON JUN 18 2012
NCZ006-VAZ044-058-059-182215-
CASWELL NC-CHARLOTTE VA-HALIFAX VA-PITTSYLVANIA VA-
535 PM EDT MON JUN 18 2012
...SPECIAL WEATHER STATEMENT...
AT 534 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING A STRONG THUNDERSTORM NEAR MILTON...MOVING EAST AT 15 MPH.
WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH THIS STORM. RAINFALL
AMOUNTS UP TO AN INCH PER HOUR ARE POSSIBLE WITH THESE STORMS.
THIS STRONG THUNDERSTORM WILL BE NEAR...
RINGGOLD AND BLANCH AROUND 540 PM EDT.
SEMORA AND ELMO AROUND 545 PM EDT.
TURBEVILLE AROUND 550 PM EDT.
ALTON AROUND 555 PM EDT.
CLUSTER SPRINGS AROUND 600 PM EDT.
VIRGILINA AROUND 610 PM EDT.
HITESBURG AROUND 615 PM EDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR
ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.
&&
LAT...LON 3669 7867 3667 7869 3654 7873 3654 7913
3624 7915 3625 7952 3641 7952 3682 7935
3670 7864 3664 7855
TIME...MOT...LOC 2134Z 274DEG 38KT 3658 7924
07Special weather statement, Jun 18, 4:57 PM EST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
557 PM EDT MON JUN 18 2012
VAZ012-013-015-016-182245-
CARROLL VA-GRAYSON VA-WYTHE VA-PULASKI VA-
557 PM EDT MON JUN 18 2012
...SPECIAL WEATHER STATEMENT...
AT 555 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING A STRONG THUNDERSTORM NEAR MAX MEADOWS...MOVING SOUTH AT 10
MPH.
HAIL UP TO THE SIZE OF DIMES AND WIND GUSTS UP TO 40 MPH WILL BE
POSSIBLE WITH THIS STORM.
THIS STRONG THUNDERSTORM WILL BE NEAR...
MAX MEADOWS...GRAHAMS FORGE AND GUNTON PARK AROUND 605 PM EDT.
COLEMAN STORE AROUND 635 PM EDT.
MAX MEADOWS AROUND 640 PM EDT.
IVANHOE AND BYLLESBY AROUND 645 PM EDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 3703 8101 3700 8079 3667 8053 3673 8116
TIME...MOT...LOC 2155Z 10DEG 8KT 3696 8092
07
Thunderstorm Wind, Wilkes
- When
- June 18, 5:18 PM EST
- Where
- Wilkes County, 1.38 mi N of Moxley
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 36.350, -81.080
Thunderstorm winds blew several large tree limbs and one large tree down at the Stone Mountain Golf Club. Damage values are estimated.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Marine Strong Wind in Lake Michigan, June 18, 20121 death · 1 event
- Hail and Damaging Winds in Ohio, June 18, 2012$532,000 · 1.25 in hail · 31 events
- Wildfire in New Mexico, June 18 to 19, 2012$1.0 million · 1 event
- Tornado and Flash Flood in Michigan, June 18, 2012$170,000 · EF1 · 8 events
- Strong Wind in Wisconsin, June 18, 2012$125,000 · 12 events
- Hail and Damaging Winds in Wisconsin, June 18, 2012$15,000 · 2.25 in hail · 24 events
- Marine Strong Wind in Lake Michigan, June 18, 20123 injured · $100 · 2 events
- Hail and Damaging Winds in South Dakota, June 18 to 19, 20123 in hail · 13 events
- Damaging Winds in Michigan, June 18, 2012$13,000 · 54 kt wind · 7 events
- Flash Flooding and Damaging Wind in Pennsylvania, June 18, 2012$15,000 · 50 kt wind · 3 events
- Marine Thunderstorm Winds in Lake Michigan, June 18, 20122 in hail · 11 events
- High Wind in Utah, June 18, 2012$15,000 · 62 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 390123.